Search

What are the side effects of Botox?

Updated: Jan 18




One potential complication of botulinum toxin is eyelid droop, or ptosis. This occurs when the medicine inadvertently effects the small muscle that raises the eyelid. Prevention of ptosis requires care during injection and in the post-procedure period. (No rubbing!) When injecting botulinum toxin, the physician should be careful not to inject the lower frontalis or orbicularis oculi muscles lateral to the mid-pupillary line. The needle should be pointing superiorly away from the orbit. Expert knowledge of injection anatomy is key to avoid these landmarks; however, migration of the medication remains a potential risk.


Correction of ptosis can be done by an advanced technique where one to two units are placed very precisely just above the upper lash line. This counters the affected muscle and evens out the lid lag. A prescription eyedrop, apraclonidine, will also successfully lessen the ptosis when used on a daily basis. Apraclonidine is an alpha-adrenergic receptor agonist which stimulates the sympathetic nerves of the superior tarsal muscle, decreasing the droop. Without any treatment, eyelid ptosis can be expected to fade over the next 6 weeks and be completely resolved after 3 months when the botulinum toxin wears off; however, it's sometimes very distressing to patients and even partial correction can ameliorate their pain.


If you have developed ptosis after a botulinum toxin treatment (and don't want to wait it out!), schedule an appointment through the link above as soon as possible to try these quick fixes!


22 views0 comments

Recent Posts

See All

Abobotulinum toxin, or Dysport, is a neuromodulator which is injected into precise locations in a muscle to decrease its activity and help smooth the skin. Dysport units are not equivalent to any othe